Advertisement

Archive for Rational Mechanics and Analysis

, Volume 192, Issue 3, pp 589–611 | Cite as

Discrete-to-Continuum Limit of Magnetic Forces: Dependence on the Distance Between Bodies

  • Anja SchlömerkemperEmail author
  • Bernd Schmidt
Article

Abstract

We investigate force formulae for two rigid magnetic bodies in dependence on their mutual distance. These formulae are derived as continuum limits of atomistic dipole–dipole interactions. For bodies that are far apart in terms of the typical lattice spacing we recover a classical formula for magnetic forces. For bodies whose distance is comparable to the atomistic lattice spacing, however, we discover a new term that explicitly depends on the distance, measured in atomic units, and the underlying crystal lattice structure. This new term links the classical force formula and a limiting force formula obtained earlier in the case of two bodies being in contact on the atomistic scale.

Keywords

Lattice Spacing Magnetic Force Continuum Limit Lipschitz Domain Atomic Lattice 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

Notes

Acknowledgments

The largest part of this work was performed while Bernd Schmidt was affiliated with the Max Planck Institute for Mathematics in the Sciences, Leipzig. Anja Schlömerkemper was partly supported by the RTN network MRTN-CT2004-50522.

Open Access

This article is distributed under the terms of the Creative Commons Attribution Noncommercial License which permits any noncommercial use, distribution, and reproduction in any medium, provided the original author(s) and source are credited.

References

  1. 1.
    Bobbio S.: Electrodynamics of Materials: Forces, Stresses, and Energies in Solids and Fluids. Academic Press, San Diego (2000)Google Scholar
  2. 2.
    Brown W.F.: Magnetoelastic Interactions. Springer, Berlin (1966)CrossRefGoogle Scholar
  3. 3.
    Cauchy, A.: De la pression ou tension dans un système de points matériels. Exercices de Mathématique (1828). Œuvres complètes d’Augustin Cauchy, publiées sous la direction scientifique de l’Académie des Sciences, vol.8(2), pp.253–277. Paris, 1890Google Scholar
  4. 4.
    Döring, W.: Das elektromagnetische Feld. Einführung in die theoretische Physik, vol.2. Walter de Gruyter & Co., Berlin, 1968Google Scholar
  5. 5.
    DeSimone A., Podio-Guidugli P.: On the continuum theory of deformable ferromagnetic solids. Arch. Ration. Mech. Anal. 136, 201–233 (1996)MathSciNetCrossRefzbMATHGoogle Scholar
  6. 6.
    Eimüller, T.: Personal communication, Ruhr University of Bochum, 2006Google Scholar
  7. 7.
    Eringen A.C., Maugin G.A.: Electrodynamics of continua. Springer, New York (1990)CrossRefGoogle Scholar
  8. 8.
    Egorov Y.V., Shubin M.A.: Foundations of the Classical Theory of Partial Differential Equations. Springer, Berlin (1998)CrossRefzbMATHGoogle Scholar
  9. 9.
    Müller S., Schlömerkemper A.: Discrete-to-continuum limit of magnetic forces. C.R. Acad. Sci. Paris Ser. I 335, 393–398 (2002)MathSciNetCrossRefzbMATHGoogle Scholar
  10. 10.
    Popović N., Praetorius D., Schlömerkemper A.: Analysis and numerical simulation of magnetic forces between rigid polygonal bodies. Part I: Analysis. Continuum Mech. Thermodyn. 19, 67–80 (2007)ADSMathSciNetzbMATHGoogle Scholar
  11. 11.
    Popović N., Praetorius D., Schlömerkemper A.: Analysis and numerical simulation of magnetic forces between rigid polygonal bodies. Part II: Numerical simulation. Continuum Mech. Thermodyn. 19, 81–109 (2007)ADSMathSciNetzbMATHGoogle Scholar
  12. 12.
    Schlömerkemper A.: About solutions of Poisson’s equation with transition condition in non-smooth domains. Z. Anal. Anwend. 27, 253–281 (2008)MathSciNetCrossRefzbMATHGoogle Scholar
  13. 13.
    Schlömerkemper A.: Mathematical derivation of the continuum limit of the magnetic force between two parts of a rigid crystalline material. Arch. Ration. Mech. Anal. 176, 227–269 (2005)MathSciNetCrossRefzbMATHGoogle Scholar
  14. 14.
    Schlömerkemper A.: Lattice approximation of a surface integral and convergence of a singular lattice sum. Asymptot. Anal. 52, 95–115 (2007)MathSciNetzbMATHGoogle Scholar

Copyright information

© The Author(s) 2008

Authors and Affiliations

  1. 1.Max Planck Institute for Mathematics in the SciencesLeipzigGermany
  2. 2.Zentrum MathematikTechnische Universität MünchenGarchingGermany

Personalised recommendations